Kansas, 2005

Tornado and Hail in Kansas, June 29, 2005

June 29, 2005 · NWS GID · 8 events in 1 county or zone

Severe thunderstorms hit Mitchell County a couple of times on the night of June 29. The first round pounded the Simpson area with 80 mph winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$925,000
Crop damage
$1.0 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms hit Mitchell County a couple of times on the night of June 29. The first round pounded the Simpson area with 80 mph winds. Large trees were toppled throughout town. Metal sheds were also reported to have been damaged or destroyed in town along with numerous power poles snapped. Later that evening, shortly before midnight, a tornado was spotted in southern Mitchell County. The tornado had a short one mile path, but caused considerable tree damage, damaged a wind mill and three metal sheds. Golf ball size hail was also reported in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 29, 1:53 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 1:53 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
253 PM CDT WED JUN 29 2005

.SHORT TERM...CHANGING WEATHER OVER THE CWFA THIS AFTERNOON
AS A SURFACE FRONT/TROUGH WORKS EAST. AS OF 2 PM...THE TROUGH
WAS RUNNING ALONG HIGHWAY 281 BUT TAILED BACK SOUTHWEST IN
NORTH CENTRAL KANSAS. DEEPER MOISTURE WAS CONFINED TO FAR
NORTHEAST AREAS OF CWFA...WITH MUCH DRIER AIR FILTERING
INTO THE WEST CWFA. WEST WINDS BEHIND TROUGH...AND SOUTHWEST
WINDS AHEAD OF IT.

VAST MAJORITY OF THE MOISTURE AND INSTABILITY IS GETTING
PUSHED EAST OF THE CWFA THIS AFTERNOON. MOISTURE CONVERGENCE
IS WEAKISH BUT CENTERED OVER SOUTHEAST AREAS. SWODAY1 HAS
THIS PRETTY WELL OUTLINED...THE IDEA THAT FAR EAST AND SOUTH
ZONES STAND ANY REAL SHOT AT SEEING A SIGNIFICANT STORM OR
TWO. HAVE CONFINED STORM CHANCES THERE TONIGHT...WITH MAINLY
EVENING CHANCE IN EASTERN AREAS...AND SOME CHANCE ALL NIGHT
LONG SOUTH. SURFACE TROUGH WILL STALL/SLOW AND DEVELOPING
LOW LEVEL JET COULD ACT AS A FOCUS SOUTHERN ZONES OVERNIGHT.
MOISTURE WILL EVENTUALLY INCREASE IN THOSE AREAS LATER THIS
EVENING. MORE FAVORABLE RIGHT REAR QUAD OF H250 JET WILL
AID IN LIFT AS WELL. KEPT SCATTERED RISK DOWN SOUTH.

LATE AFTERNOON CONVECTION WITH COLD FRONT IN WESTERN NEBRASKA
UNLIKELY TO RESULT IN ANY OTHER THAN A FEW CLOUDS LATE THIS
EVENING WESTERN AREAS.

FEW OTHER EDITS TO THE FORECAST DUE TO EXTREME INCONSISTENCY
AND PROBLEMS WITH GFE ON A NATIONAL SCALE. IN SOME CASES
IT TOOK 10 TO 15 MINUTES JUST TO EDIT ONE PERIOD.
TEMPERATURES LOOK MORE TEMPERATE THE NEXT COUPLE OF DAYS.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY...MAIN CONCERN IS
THUNDERSTORM CHANCES THROUGH THE WEEKEND.

SURFACE FRONT DEVELOPS ALONG THE EAST SLOPES OF THE ROCKIES ON
SATURDAY...THEN MOVES ACROSS THE FORECAST AREA SUNDAY. THE FRONT
MOVES BACK NORTH AS A WARM FRONT MONDAY AFTERNOON AND EVENING.
SEVERAL SHORT WAVES MOVE ACROSS THE AREA DURING THE PERIOD.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MOSTLY DURING THE NIGHT
TIME HOURS SATURDAY THROUGH MONDAY. HAVE KEPT LOW POPS FOR SATURDAY
NIGHT AND SUNDAY NIGHT...AND ADDED POPS FOR MONDAY NIGHT. SATURDAY
NIGHT THE FRONT REMAINS TO THE WEST...BUT THERE IS A FAIRLY STRONG
UPPER WAVE THAT MOVES ACROSS THE AREA. THEN SUNDAY NIGHT AND MONDAY
NIGHT AS THE FRONT MOVES TO THE SOUTH THEN BACK NORTH THERE IS A
POTENTIAL FOR SOME THUNDERSTORMS. HAVE KEPT POPS LOW. DO NOT EXPECT
THAT IT WILL BE A WASH OUT...BUT EXPECT SOME ACTIVITY...MOSTLY IN
THE EVENING AND OVERNIGHT.

TUESDAY AND WEDNESDAY WILL REMAIN DRY FOR NOW. A FEW WEAK UPPER
WAVES MOVE ACROSS THE AREA...BUT THERE IS LITTLE IN THE WAY OF
BOUNDARIES AROUND SO ANTICIPATE THAT IT COULD REMAIN DRY.

TEMPERATURES...WARM TEMPERATURES ARE EXPECTED SATURDAY AND SUNDAY...
THEN THE COLD FRONT MOVES THROUGH AND COOLS OFF A LITTLE FOR MONDAY.
AFTER THE WARM FRONT LIFTS NORTH...WARMER AIR RETURNS FOR TUESDAY
AND WEDNESDAY WITH RIDGING TAKING PLACE IN THE WESTERN CONUS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

MORITZ/BERG
Hazardous weather outlook, Jun 29, 10:59 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1159 AM CDT WED JUN 29 2005

KSZ005-NEZ039>041-046>048-060>063-072>075-082>084-301200-
ADAMS NE-BUFFALO NE-DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-
GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE-
MERRICK NE-NANCE NE-PHELPS NE-PHILLIPS KS-SHERMAN NE-VALLEY NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON AND PHILLIPSBURG
1159 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
AND EARLY EVENING OVER THE OUTLOOK AREA. DRIER AIR MOVING
INTO THE REGION WILL LIMIT THE SEVERITY AND COVERAGE OF
ANY THUNDERSTORMS WHICH DEVELOP. GUSTY WINDS TO 50 MPH
WILL BE POSSIBLE FROM STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE NIGHTLY CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH
SUNDAY.  LATER OUTLOOKS WILL BETTER REFINE THE SEVERE WEATHER
POTENTIAL DURING THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ006-007-017>019-NEZ049-064-076-077-085>087-301200-
CLAY NE-FILLMORE NE-JEWELL KS-MITCHELL KS-NUCKOLLS NE-OSBORNE KS-
POLK NE-ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...YORK
1159 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SURFACE BOUNDARY MOVING INTO THE AREA THIS AFTERNOON WILL
SPARK A FEW THUNDERSTORMS...AS IT ENCOUNTERS MORE MOISTURE
AND A MORE UNSTABLE AIRMASS.

THE MOST LIKELY AREA FOR THUNDERSTORMS WILL BE SOUTHEAST OF A
FULLERTON NEBRASKA...TO HASTINGS...TO STOCKTON KANSAS LINE.
THE MAIN HAZARDS WILL BE QUARTER SIZE HAIL...AND WIND GUSTS
GREATER THAN 60 MPH.

THE MAJORITY OF THE THUNDERSTORMS WILL OCCUR BETWEEN 3 PM
AND 9 PM...ALTHOUGH A FEW STORMS MAY LINGER OVER NORTH
CENTRAL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE NIGHTLY CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH
SUNDAY.  LATER OUTLOOKS WILL BETTER REFINE THE SEVERE WEATHER
POTENTIAL DURING THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

NOAA/NWS/MORITZ

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Mitchell

When
June 29, 4:17 PM CST
Where
Mitchell County, 5 mi N of Beloit
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -98.117

Thunderstorm Wind, Mitchell

When
June 29, 4:25 PM CST
Where
Mitchell County, 8 mi SE of Beloit
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -98.017

A deputy sheriff reported a 14 inch in diameter tree limb was snapped in the high winds.

Thunderstorm Wind, Mitchell

When
June 29, 5:04 PM CST to 5:14 PM CST
Where
Mitchell County, Simpson
Measured
69 kt (79 mph) estimated gust
Property damage
$750,000
Reported by
GENERAL PUBLIC
Coordinates
39.383, -97.933

Tornado, Mitchell

When
June 29, 10:15 PM CST to 10:20 PM CST
Where
Mitchell County, 13 mi S of Beloit
Rating
F1
Path length
1 mi
Path width
60 yd
Property damage
$100,000
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
39.283, -98.117

The Mitchell County Emergency Manager reported a tornado just east of Highway 14 in the southern portion of the county.

Funnel Cloud, Mitchell

When
June 29, 10:30 PM CST
Where
Mitchell County, 17 mi SE of Beloit
Reported by
LAW ENFORCEMENT
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Hail, Mitchell

When
June 29, 10:30 PM CST
Where
Mitchell County, 17 mi SE of Beloit
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -97.883

Hail, Mitchell

When
June 29, 10:52 PM CST
Where
Mitchell County, 3 mi S of Beloit
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -98.117

Hail, Mitchell

When
June 29, 11:05 PM CST
Where
Mitchell County, 6 mi SW of Simpson
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -98.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452191, 5452192, 5452193, 5452267, 5452268, 5452269, 5452270, 5452271.